Alert archive / Texas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 46, NWS Austin/San Antonio, TX

May 2, 2018Val Verde County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at May 2, 2018, 5:57 PM CDT for Val Verde County, Texas. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 2, 2018, 5:57 PM CDT (22:57 UTC)
Expired
May 2, 2018, 6:15 PM CDT
In force
18 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon
Hail
2.0 in
Wind
70.0 mph

County Val Verde County, TX

The radar

The San Angelo radar (KSJT), 161 km from the middle of the area, began a volume at 22:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 2, 4:41 PM CDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Del Rio, TX (KDLF), launched 12:00Z, 11.0 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2018-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2419 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2018-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 205 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2419 J/kg
Mixed-layer CIN
-77 J/kg
Mixed-layer LCL
481 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
205 m²/s²
0-3 km storm-relative helicity
300 m²/s²
Significant tornado parameter
2.5
Supercell composite
7.0

Open this sounding in Storm Lab

The text

As transmitted.

753 
WUUS54 KEWX 022257
SVREWX
TXC465-022315-
/O.NEW.KEWX.SV.W.0046.180502T2257Z-180502T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Austin/San Antonio TX
557 PM CDT WED MAY 2 2018

The National Weather Service in Austin San Antonio has issued a

* Severe Thunderstorm Warning for...
  Northern Val Verde County in south central Texas...

* Until 615 PM CDT

* At 557 PM CDT, a severe thunderstorm was located near Pandale, or
  30 miles west of Juno, moving northeast at 10 mph.

  HAZARD...Two inch hail and 70 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           considerable tree damage. Wind damage is also likely to 
           mobile homes, roofs, and outbuildings. 

* Locations impacted include...
  Pandale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Austin San Antonio.

&&

LAT...LON 3029 10170 3029 10141 3028 10139 3015 10155
      3028 10171
TIME...MOT...LOC 2257Z 220DEG 10KT 3026 10161 

HAIL...2.00IN
WIND...70MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 4:52 PM CDT, 1 hour 5 minutes earlier.

Area forecast discussion, May 2, 4:52 PM CDT, 1 hour 5 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
452 PM CDT Wed May 2 2018

.UPDATE...
The Storm Prediction Center has issued a Severe Thunderstorm Watch
for much of West Texas including Val Verde and Edwards County in
South Central Texas. There has already been two severe storms across
Terrell County this afternoon, just west of Val Verde County. The
HRRR, in addition the ARW and Texas Tech WRF show isolated strong
storms around Val Verde and Edwards County through the evening hours,
eventually becoming more liner to the north of the area towards San
Angelo. The HRRR and Texas Tech WRF also hint at a few Serranias del
Burro storms developing between 6pm and 9pm and moving northeast
towards the Rio Grande. We will continue to monitor radar trends, and
if some Serranias del Burro storms do develop and start to head
towards Kinney and Maverick Counties the Severe Thunderstorm Watch
may be expanded in spatial coverage.

&&

.PREV DISCUSSION... /ISSUED 248 PM CDT Wed May 2 2018/

SHORT TERM (Tonight through Thursday Night)...
The main forecast issue in the short term is the evolution of
convection across the western half of the area. The approach of the
first shortwave trough and dryline should initiate convection by 00Z
over the Serranias del Burro mountains or maybe as far northeast as
the Sanderson area. CAMs vary on the progression of storms after
that, but the bulk of the solutions have isolated severe supercells
over Val Verde and Edwards counties and just to the north, then cold
pools merging into a weak MCS progressing east to the I-35 corridor
by 12Z. That's a plausible scenario based on climatology, especially
with the diurnal strengthening of the LLJ. If that happens, the
severe threat should be limited to the supercellular period late this
evening, and mainly in the far west for large hail and damaging
winds. Thursday would have morning storms for many areas, and only
recovery for another round of convection in the far west Thursday
afternoon. On the other hand, if the storms fail to initiate this
evening, or fail to form the MCS, then most of South Central Texas
would be primed for a greater chance of severe storms on Thursday.
Rainfall will be spotty and range from areas in coastal plains
receiving no rain at all, to maybe a few spots receiving up to two
inches in the Edwards Plateau.

LONG TERM (Friday through Wednesday)...
The situation for Friday into early Saturday is less complicated, as
the longwave upper trough ejects across Texas and drags a cold front
through our area. The net result will be a moist adiabatic profile,
deep warm cloud depth (i.e., above -10C), and slow-moving and/or
training of cells from west to east across the area. This should
result in widespread one to two inch rain amounts, with a few spots
in the Edwards Plateau possibly receiving up to four inches for the
entire three-day period.

High pressure will end the rain and bring clearing on Saturday,
followed by an extended period of dry weather and near normal
temperatures through the end of next week, as zonal flow occurs over
most of the CONUS.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              88  72  85  70  79 /  20  40  40  50  70
Austin Bergstrom Intl Airport  88  73  85  70  79 /  20  40  30  40  70
New Braunfels Muni Airport     87  72  86  70  81 /  20  30  30  40  70
Burnet Muni Airport            85  70  83  67  74 /  20  60  50  60  80
Del Rio Intl Airport           94  73  91  71  81 /  20  60  30  60  70
Georgetown Muni Airport        86  71  84  68  77 /  20  50  40  60  80
Hondo Muni Airport             88  73  87  71  80 /  20  30  30  50  70
San Marcos Muni Airport        87  72  86  70  80 /  20  30  30  40  70
La Grange - Fayette Regional   89  73  86  71  83 /  20  20  20  30  60
San Antonio Intl Airport       87  73  86  71  80 /  20  30  30  50  70
Stinson Muni Airport           87  73  86  72  81 /  20  30  30  50  70

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Mesoscale/Aviation...05
Synoptic/Grids...Treadway
Public Service/Data Collection...YB
Hazardous weather outlook, May 2, 5:05 AM CDT, 12 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
505 AM CDT Wed May 2 2018

TXZ171>173-183>194-202>209-217>225-228-031015-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
505 AM CDT Wed May 2 2018

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

Some storms may be strong to severe across parts of the Rio
Grande into the Edwards Plateau, including Del Rio, this evening
and possibly into the northwestern Hill Country overnight. The
main threats will be large hail and damaging winds.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Strong to severe storms are possible along and west of the
Interstate 35 corridor on Thursday into Thursday night.

Thunderstorms with heavy rains are possible Friday into Friday
night especially across Val Verde and Edwards counties. Isolated
strong storms are also possible.

.SPOTTER INFORMATION STATEMENT...

Spotters are urged to report severe weather and flooding today
through Friday night.

In the hours before

Special weather statement, May 2, 5:04 PM CDT, 53 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
504 PM CDT WED MAY 2 2018

TXZ183-022245-
Val Verde TX-
504 PM CDT WED MAY 2 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN VAL VERDE COUNTY
UNTIL 545 PM CDT...

At 504 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Pandale, or 25 miles east of Dryden, moving northeast
at 55 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Pandale and Hackberry Crossing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
south central Texas.

LAT...LON 3029 10176 3029 10120 3005 10173 3010 10176
TIME...MOT...LOC 2204Z 239DEG 49KT 3017 10171

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 5:04 PM CDTSpecial Weather StatementEWXVal Verde41 min
May 2, 5:14 PM CDTSevere Thunderstorm WarningEWXVal Verde46 min

Nearby

Severe Thunderstorm Warnings in Texas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.